Stable Laws and the Present Value of Fixed Cash-Flows

North American Actuarial Journal, Vol. 7, No. 4, pp. 32-43, 2003

20 Pages Posted: 2 Mar 2006

See all articles by Marc Goovaerts

Marc Goovaerts

Catholic University of Leuven (KUL) - Department of Economics

Ann De Schepper

University of Antwerp - Faculty of Applied Economics

David Vyncke

Ghent University - Department of Applied Mathematics and Computer Science

Jan Dhaene

Katholieke Universiteit Leuven

Rob Kaas

University of Amsterdam - Faculty of Economics & Econometrics (FEE)

Abstract

In the current contribution, we consider the present value of a series of fixed cash flows under stochastic interest rates. In order to model these interest rates, we don't use the common lognormal model, but stable laws, which better fit in with reality. For this present value, we want to derive a result about the distribution function. However, due to the dependencies between successive discounted payments, the calculation of an exact analytical distribution for the present value is impossible. Therefore, use is made of the methodology of comonotonic variables and the convex ordering of risks, introduced by the same authors in some previous papers. The present paper starts with a brief overview of properties and qualities of stable laws, and of the possible application of the concept of convex ordering to sums of risks - which is also the situation for a present value of future payments. Afterwards, it is shown how for the present value under investigation an approximation in the form of a convex upper bound can be derived. This upper bound has an easier structure than the original present value, and we derive elegant calculation formulas for the distribution of this bound. Finally, we provide some numerical examples, which illustrate the precision of the approximation. Due to the design of the present value and due to the construction of the upper bound, these illustrations show great promise concerning the accuracy of the approximation.

Keywords: cash flow, stochastic interest rates, stable laws, distribution,convex order

JEL Classification: C10, C63, E43

Suggested Citation

Goovaerts, Marc and De Schepper, Ann and Vyncke, David and Dhaene, Jan and Kaas, Rob, Stable Laws and the Present Value of Fixed Cash-Flows. North American Actuarial Journal, Vol. 7, No. 4, pp. 32-43, 2003, Available at SSRN: https://ssrn.com/abstract=886315

Marc Goovaerts (Contact Author)

Catholic University of Leuven (KUL) - Department of Economics ( email )

Leuven, B-3000
Belgium
+32 0 16 32 7446 (Phone)
+32 0 16 32 3740 (Fax)

Ann De Schepper

University of Antwerp - Faculty of Applied Economics ( email )

Prinsstraat 13
Antwerp, B-2000
Belgium

David Vyncke

Ghent University - Department of Applied Mathematics and Computer Science ( email )

Gent, 9000
Belgium

Jan Dhaene

Katholieke Universiteit Leuven ( email )

Naamsestraat 69
Leuven, 3000
Belgium

Rob Kaas

University of Amsterdam - Faculty of Economics & Econometrics (FEE) ( email )

Roetersstraat 11
Amsterdam, 1018 WB
Netherlands

Do you have a job opening that you would like to promote on SSRN?

Paper statistics

Downloads
54
Abstract Views
911
rank
502,808
PlumX Metrics